Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 53, NWS New Orleans, LA

August 8, 2022Jefferson Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 8, 2022, 12:57 PM CDT for Jefferson Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 12:57 PM CDT (17:57 UTC)
Expired
Aug 8, 2022, 3:00 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WGUS54 KLIX 081757
FFWLIX
LAC051-082000-
/O.NEW.KLIX.FF.W.0053.220808T1757Z-220808T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1257 PM CDT Mon Aug 8 2022

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  North Central Jefferson Parish in southeastern Louisiana...

* Until 300 PM CDT.

* At 1257 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 2 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  New Orleans, Harvey, Marrero, Timberlane, Belle Chasse, Gretna, 
  Westwego, Woodmere, Estelle, Terrytown and Bridge City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2988 9002 2985 9011 2987 9015 2990 9016
      2992 9015 2991 9012 2992 9006 2994 9005
      2993 9005 2993 9004 2992 9004 2992 9003
      2991 9002 2990 9001 2989 9001

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 11:30 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 8, 11:30 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1130 AM CDT Mon Aug 8 2022

...UPDATE...Sent out a quick update to the grids earlier to adjust
PoPs up a little, especially along the coast and speed things up
some. As anticipated storms were able to get going a little
faster than yesterday given the shift to a more southeast flow
form the sfc to h85. That along with a weakening ridge aloft and
PWs still abv 2" is providing little resistance to getting storms
to develop. The increasing low level moisture is also making it a
little more favorable for waterspouts out there and we have had a
few reports already over Lafourche parish and near Ocean Springs,
MS. /CAB/

&&

.AVIATION...18z TAF Package...Convection will once again be the
biggest impact to the area but even outside of storms there are
some minor impacts still over most of the area. SCT to BKN skies
around 1500-3k ft is impacting much of the area leading to
multiple terminals dropping into MVFR status. Convection will
likely impact most of the region through the day and into the
early evening hours but will slack off after sunset. Then once
again the biggest issue could be pockets of low cigs and reduced
vsbys causing a few terminals to fall into MVFR and possibly even
IFR status. /CAB/

&&

.PREV DISCUSSION... /issued 631 AM CDT Mon Aug 8 2022/

AVIATION (12Z TAF DISCUSSION)...Overall, VFR conditions will be
the prevailing condition at the terminals. However, scattered
convection will develop today after 15z, and this could briefly
impact the terminals at times through the afternoon hours. If a
storm looks to impact a terminal, generally an hour or less of
reduced visibilities, gusty winds, and lightning can be expected.
The convection should largely dissipate by 00z. There may also be
a very brief period of fog and stratus development around 12z
tomorrow morning at MCB due to the formation of a weak surface
based temperature inversion. PG

PREV DISCUSSION... /issued 302 AM CDT Mon Aug 8 2022/

SHORT TERM (Today through Wednesday)...Little change in thinking
from the previous forecast concerning the overall trend of
gradually increasing moisture, lift, and rain chances through
Wednesday. The overall upper level pattern will see an inverted
trough axis gradually shift from the eastern Gulf into the central
Gulf through the first half of the week. As this trough moves
closer to the central Gulf coast, precipitable water values will
increase from near climatological norms of around 2 inches today
to around 2.25 inches by Wednesday. Sounding analysis indicates
that more efficient warm rain processes will also become more
likely within any convection that develops by Wednesday. Thus, a
gradual increase in hourly rainfall rates from 1 to 2 inches per
hour today to 2 to 4 inches per hour on Wednesday is expected.
This will lead to an increased threat of some localized street
flooding issues in low lying and poorly drained areas by
Wednesday. Additionally, an astronomically higher tide range is in
place this week, and this will lead to minor coastal flooding
issues on south and east facing shores. This minor coastal
flooding could exacerbate street flooding issues in low lying
coastal areas as the heavier rainfall be slower to drain. The
primary area of concern will be in Hancock County this week, but
some issues may also occur outside of the levee system in Saint
Bernard Parish by Wednesday. High temperatures will be near
average today, and should start to trend slightly cooler than
average by Wednesday due to expected increase in convective
development.

LONG TERM (Thursday through Sunday)...A pattern change is still
expected to occur during the latter portion of the week as an
inverted trough axis pushes into the western Gulf and a strong
longwave trough axis deepens over the eastern third of the CONUS.
Both of these features will be working in tandem on Thursday as a
plume of deep tropical moisture is drawn northward toward an
approaching frontal boundary. As precipitable water values rise
above the 90th percentile for early August, model soundings
indicate the potential for highly efficient rainfall processes to
be in place throughout the day and even into the overnight hours
on Thursday night. Rainfall rates could approach 3 to 5 inches per
hour in a few locations, and threat of more substantial localized
flooding will exist in our more flood prone locations.
Additionally, an anomalously high tide cycle will also continue
with minor coastal flooding expected on south and east facing
shores. This could exacerbate local drainage issues in a few
spots, primarily in Hancock County. The extensive cloud cover and
rainfall in the area should keep highs well below average in the
mid 80s.

From Friday through Sunday, the influence of the inverted trough
will wane as the system pushes into Texas. Instead, a deep layer
northerly flow pattern will take over across the central Gulf
coast. Drier air in the mid and upper levels will feed into the
area, and precipitable water values should decrease at least back
to more normal levels for this time of year, and possibly even
below normal by Saturday and Sunday if a weak frontal boundary is
able to push far enough offshore. Largely stuck with NBM PoP
values over the upcoming weekend. These values are close to
climatology at 40 to 50 percent each day. The main concern during
this time frame will be the potential for strong wind gusts to
accompany some of the deeper convective cells as drier mid-level
air is entrained into the updraft cores. Temperatures should also
recover a bit with highs closer to average in the upper 80s and
lower 90s each day. The other issue will continued minor coastal
flooding concerns in more flood prone spots of Hancock County and
Lower Saint Bernard Parish as astronomically higher tides persist.
Fortunately, the threat of flooding from Friday through Sunday
will be substantially reduced as rainfall rates fall back to the
more typical 1 to 2 inches per hour range.

AVIATION...Overall, VFR conditions will be the prevailing
condition at the terminals. However, scattered convection will
develop today after 15z, and this could briefly impact the
terminals at times through the afternoon hours. If a storm looks
to impact a terminal, generally an hour or less of reduced
visibilities, gusty winds, and lightning can be expected. The
convection should largely dissipate by 00z.

MARINE...A persistent southeast flow of 10 to 15 knots and seas
of 1 to 3 feet is expected through tomorrow. By mid-week, a weak
low pressure system in the central Gulf could push winds up to
around 15 knots in the offshore waters, and seas could briefly
increase to 4 feet on Wednesday and Thursday. This low will track
into Texas by Friday, and winds are expected to drop back to 10
knots or less. Wind direction should also turn more southwesterly
as a weak frontal boundary stalls near the coast. Seas will
correspond by falling back below 3 feet. The other concern will be
the typical pop up thunderstorm activity seen during the Summer
months that could produce short-lived strong wind gusts and
waterspouts.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  71  89  71 /  40  20  60  20
BTR  92  74  90  73 /  40  20  60  20
ASD  91  73  88  74 /  70  20  60  20
MSY  90  77  88  77 /  60  20  60  20
GPT  88  75  87  76 /  80  20  60  20
PQL  89  74  89  74 /  80  20  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...Coastal Flood Advisory until noon CDT today for MSZ080.

GM...None.
&&

In the hours before

Local storm report, Aug 8, 9:49 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
949 AM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     WATER SPOUT      7 E CUT OFF             29.51N 90.21W
08/08/2022                   LAFOURCHE          LA   BROADCAST MEDIA

            MEDIA RELAYED A PICTURE OF A WATERSPOUT ON
            SOCIAL MEDIA NEAR CUT OFF.

&&

JZ
Local storm report, Aug 8, 11:02 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     WATER SPOUT      5 SW GULF PARK ESTATES  30.33N 88.81W
08/08/2022                   GMZ532             MS   EMERGENCY MNGR

            EM AND MEDIA REPORTED A WATERSPOUT OFF THE
            COAST OF OCEAN SPRINGS.

&&

JZ

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:57 AM CDTSpecial Marine WarningLIX63 min
Aug 8, 12:10 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans2 hr
Aug 8, 1:36 PM CDTAreal Flood AdvisoryLIXSaint Tammany114 min
Aug 8, 2:49 PM CDTAreal Flood AdvisoryLIXSaint Tammany116 min
Aug 8, 3:12 PM CDTCoastal Flood AdvisoryLIXOrleans, Saint Bernard, Saint Tammany3 days
Aug 8, 4:19 PM CDTSpecial Weather StatementLIXSaint Helena26 min
Aug 8, 4:42 PM CDTAreal Flood AdvisoryLIXTangipahoa2 hr
Aug 8, 4:44 PM CDTSpecial Weather StatementLIXSaint Helena31 min
Aug 8, 5:11 PM CDTSpecial Weather StatementLIXEast Feliciana, Saint Helena34 min

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.